Citalopram is an antidepressant that acts by inhibiting the reuptake of serotonin and that has been recently introduced into Switzerland. An investigation has shown that about 10% of the depressed patients who were treated using tricyclics or monoamine oxidase inhibitors have antidepressant-associated hypomanic or manic episodes.1 Some authors2-5 propose that such patients suffer from misdiagnosed bipolar disorder. Three serotonin reuptake inhibitors (fluoxetine,6,7 fluvoxamine,8,9 and paroxetine10) have been implicated in the appearance of manic and hypomanic episodes when used in therapeutic doses. This letter describes a manic episode induced by citalopram.
A major depressive episode of moderate intensity (296.32 of the DSM-III-R) associated with alcohol abuse (305.00 of the DSM-III-R) developed in a 52-year-old man with no personal or family history of depression or bipolar disorder. He required psychiatric hospitalization because of a high suicide risk. He was given febarbamate (a sedative commonly used in Europe)
Bryois C, Ferrero F. Mania Induced by Citalopram. Arch Gen Psychiatry. 1994;51(8):664–665. doi:10.1001/archpsyc.1994.03950080076011
* * SCHEDULED MAINTENANCE * *
The JAMA Network Sites will be conducting routine maintenance from 10/20/2017 through 10/21/2017. During this window access to content and authentication may be intermittently available. The JAMA Store will be completely unavailable during the maintenance window.